Alert archive / California / Flash Flood Warnings in 2016

Flash Flood Warning 4, NWS Hanford, CA

May 6, 2016Kern County, Kings County, California

NWS Hanford, CA issued this flash flood warning at May 6, 2016, 5:01 PM PDT for Kern County, Kings County, California. It was in force for 119 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 6, 2016, 5:01 PM PDT (00:01 UTC)
Expired
May 6, 2016, 7:00 PM PDT
In force
119 min
Issued by
NWS Hanford, CA
Area
Storm-based polygon
Flood severity
None

Counties Kern County, CA, Kings County, CA

The radar

The San Joaquin Valley radar (KHNX), 87 km from the middle of the area, began a volume at 00:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 6, 6:13 PM PDTFLOODKecks Corner Rte 46, CACHP REPORTS THAT A CREEK IS FLOODING THE ROADWAY ON STATE ROUTE 46 AT KECKS ROAD

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Vandenberg AFB, CA (KVBG), launched 00:00Z, 0.0 hours before the alert went out and 107 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Vandenberg AFB, CA at 00:00Z on 2016-05-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Vandenberg AFB, CA at 00:00Z on 2016-05-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -21 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
676 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
-21 m²/s²
0-3 km storm-relative helicity
-33 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

842 
WGUS56 KHNX 070001
FFWHNX
CAC029-031-070200-
/O.NEW.KHNX.FF.W.0004.160507T0001Z-160507T0200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SAN JOAQUIN VALLEY CA
501 PM PDT FRI MAY 6 2016

THE NATIONAL WEATHER SERVICE IN HANFORD CA HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTHWESTERN KINGS COUNTY IN CENTRAL CALIFORNIA...
  NORTHWESTERN KERN COUNTY IN CENTRAL CALIFORNIA...

* UNTIL 700 PM PDT

* AT 459 PM PDT...DOPPLER RADAR INDICATED THUNDERSTORMS PRODUCING
  HEAVY RAIN ACROSS THE WARNED AREA. FLASH FLOODING MAY ALREADY BE
  OCCURRING.

* FLASH FLOODING WILL REMAIN OVER MAINLY RURAL AREAS OF SOUTHWESTERN
  KINGS AND NORTHWESTERN KERN COUNTIES.
  EXCESSIVE RAINFALL OVER THE WARNED AREA WILL CAUSE MUD SLIDES NEAR
  STEEP TERRAIN. THE MUD SLIDE CAN CONSIST OF ROCK...MUD...VEGETATION
  AND OTHER LOOSE MATERIALS. ROAD PONDING WILL ALSO OCCUR.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TURN AROUND...DON'T DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD
DEATHS OCCUR IN VEHICLES.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES AS
WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...FARMLAND...AND OTHER LOW LYING
SPOTS.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNED AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY.

&&

LAT...LON 3550 12003 3553 12009 3561 12009 3562 12019
      3578 12020 3580 12022 3581 12022 3582 12000
      3548 11995 3547 12001

$$

ANDERSEN
1 follow-up statement
779 
WGUS76 KHNX 070159
FFSHNX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SAN JOAQUIN VALLEY CA
659 PM PDT FRI MAY 6 2016

CAC029-031-070208-
/O.EXP.KHNX.FF.W.0004.000000T0000Z-160507T0200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
KINGS CA-KERN CA-
659 PM PDT FRI MAY 6 2016

...THE FLASH FLOOD WARNING FOR SOUTHWESTERN KINGS AND NORTHWESTERN
KERN COUNTIES WILL EXPIRE AT 700 PM PDT...

THE HEAVIEST RAIN HAS ENDED. FLOODING THREAT HAS DIMINISHED. PLEASE
CONTINUE TO HEED ANY REMAINING ROAD CLOSURES AND DO NOT DRIVE
THROUGH MOVING WATER. TURN AROUND DON'T DROWN. 

LAT...LON 3550 12003 3553 12009 3561 12009 3562 12019
      3578 12020 3580 12022 3581 12022 3582 12000
      3548 11995 3547 12001

$$

ANDERSEN

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hanford, CA wrote its last area forecast discussion before this flash flood warning went out at May 6, 3:15 PM PDT, 1 hour 46 minutes earlier.

Area forecast discussion, May 6, 3:15 PM PDT, 1 hour 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN JOAQUIN VALLEY - HANFORD CA
315 PM PDT FRI MAY 6 2016

.SYNOPSIS...
AN AREA OF LOW PRESSURE WILL ALLOW FOR THE CONTINUATION OF UNSETTLED
WEATHER THROUGH THE WEEKEND. THIS SYSTEM WILL BRING THE THREAT OF
SHOWERS AND THUNDERSTORMS TO MUCH OF THE REGION ALONG WITH COOLER
TEMPERATURES.

&&

.DISCUSSION...LARGE UPPER LOW SPINNING OVER THE SOUTHERN CALIFORNIA
COAST THIS AFTERNOON. DAYTIME HEATING HAS INCREASED INSTABILITY WITH
SCATTERED SHOWERS AND THUNDERSTORMS DEVELOPING. THE MOST SIGNIFICANT
ACTIVITY IS CURRENTLY OVER WESTERN FRESNO COUNTY WHERE THUNDERSTORMS
ARE INCREASING IN COVERAGE AND STRENGTH. ABOVE NORMAL PRECIPITABLE
WATER AROUND 0.9" AND SLOW MOVING STORMS IS BRINGING AN INCREASED
THREAT OF VERY HEAVY RAINFALL LEADING TO FLASH FLOODING. THIS IN
COMBINATION WITH ALREADY SATURATED GROUND IN SOME AREAS FROM STORMS
YESTERDAY HAS PROMPTED THE ISSUANCE OF A FLASH FLOOD WATCH FOR THE
WEST SIDE AND SOUTH END OF THE SAN JOAQUIN VALLEY THROUGH 11 PM PDT.
SHOWERS AND A FEW ISOLATED THUNDERSTORMS HAVE ALSO BEEN DEVELOPING
OVER THE SOUTHERN SIERRA NEVADA. HI-RES MODELS AGREE WITH ACTIVITY
DIMINISHING LATER THIS EVENING AND MAINLY JUST SOME UPSLOPE SHOWERS
IN THE SIERRA AND TEHACHAPI MOUNTAINS OVERNIGHT.

THE LOW BROADENS OVER THE SOUTHWEST ON SATURDAY WITH A GOOD CHANCE
FOR MORE SHOWERS. INSTABILITY PROGS ARE LESS FAVORABLE FOR T-STORMS
ON SAT BUT THEY WILL REMAIN POSSIBLE. THE LOW FINALLY SHIFTS INLAND
OVER THE ROCKIES ON SUNDAY WITH DRIER AND MORE STABLE AIR MOVING IN.
HOWEVER...SOME AFTERNOON SHOWERS AND ISOLATED STORM CHANCES REMAIN
OVER THE SOUTHERN SIERRA. AN UPPER RIDGE BUILDS IN THROUGH MIDWEEK
BUT HAVE LEFT IN SLIGHT POPS ALONG THE CREST OF THE SIERRA DUE TO
RESIDUAL MOISTURE AND DAYTIME HEATING. MEDIUM RANGE MODELS CONTINUE
TO SHOW ANOTHER UPPER LOW APPROACHING THE WEST COAST LATE IN THE
WEEK. A DRY FORECAST REMAINS FOR NOW AS IT LOOKS TO BE FAR ENOUGH
OFFSHORE.

TEMPERATURES WILL TREND A LITTLE WARMER THIS WEEKEND BUT WILL STILL
BE BELOW NORMAL FOR EARLY MAY. THE TREND CONTINUES INTO NEXT WEEK
WITH HIGHS CLIMBING TO ABOVE NORMAL BY TUESDAY. FURTHER WARMING ON
WEDNESDAY HAS SOME LOWER ELEVATIONS FORECAST TO REACH 90 DEGREES.
LITTLE CHANGE IS THEN EXPECTED TO END THE WEEK.

&&

.AVIATION...AREAS OF MVFR AND LOCAL MOUNTAIN OBSCURING IFR OVER THE
SOUTHERN SIERRA NEVADA AND TEHACHAPI MOUNTAINS. LOCAL MVFR OVER THE
SAN JOAQUIN VALLEY AND SOUTHERN SIERRA FOOTHILLS. SCATTERED
THUNDERSTORMS POSSIBLE THROUGHOUT THE CENTRAL CA INTERIOR THRU 06Z
SAT AND AFTER 18Z SAT. OTHERWISE...VFR CONDITIONS WILL PREVAIL
DURING THE NEXT 24 HOURS.

&&

.AIR QUALITY ISSUES...
NONE.

&&

.CERTAINTY...

THE LEVEL OF CERTAINTY FOR DAYS 1 AND 2 IS HIGH.
THE LEVEL OF CERTAINTY FOR DAYS 3 THROUGH 7 IS MEDIUM.

CERTAINTY LEVELS INCLUDE LOW...MEDIUM...AND HIGH. PLEASE VISIT
WWW.WEATHER.GOV/HNX/CERTAINTY.PHP FOR ADDITIONAL INFORMATION
AN/OR TO PROVIDE FEEDBACK.

&&

.HNX WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH UNTIL 11 PM PDT THIS EVENING
CAZ089-091-092-095.

&&

PUBLIC...DCH
AVN/FW...DS
SYNOPSIS...BSO

WEATHER.GOV/HANFORD

In the hours before

Special weather statement, May 6, 4:24 PM PDT, 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN JOAQUIN VALLEY CA
424 PM PDT FRI MAY 6 2016

CAZ092-095-070000-
KERN COUNTY MOUNTAINS CA-SOUTHEASTERN SAN JOAQUIN VALLEY CA-
424 PM PDT FRI MAY 6 2016

THE NATIONAL WEATHER SERVICE IN HANFORD CA HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
 NORTH CENTRAL KERN COUNTY
 UNTIL 500 PM PDT

AT 421 PM PDT...DOPPLER RADAR WAS TRACKING AN AREA OF DEVELOPING AND
INTENSIFYING  THUNDERSTORMS ABOUT 20 MILES NORTH
OF BAKERSFIELD...MOVING SOUTH TO SOUTHWEST AT 7 MPH.

NICKEL SIZE HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH
THESE STORMS. LIGHTNING AND HEAVY DOWNPOURS WILL ALSO ACCOMPANY
THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
BAKERSFIELD...SHAFTER...OILDALE AND EDISON.

LAT...LON 3530 11906 3558 11921 3563 11890 3573 11869
      3539 11865
TIME...MOT...LOC 2321Z 042DEG 6KT 3548 11895

ANDERSEN
Local storm report, May 6, 4:25 PM PDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HANFORD CA
425 PM PDT FRI MAY 6 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0410 PM     FLOOD            1 E TRANQUILITY         36.65N 120.23W
05/06/2016                   FRESNO             CA   LAW ENFORCEMENT

            CHP REPORTED ROADWAY FLOODING NEAR
            INTERSECTION OF W LINCOLN AVE & S DENVER
            AVE.

&&

BSO
Local storm report, May 6, 4:37 PM PDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HANFORD CA
437 PM PDT FRI MAY 6 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0431 PM     FLOOD            5 NE BAKERSFIELD        35.42N 118.95W
05/06/2016                   KERN               CA   LAW ENFORCEMENT

            CHP REPORTED WATER FLOWING AND LARGE ROCKS
            ON ROADWAY.

&&

BSO
Special weather statement, May 6, 4:37 PM PDT, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN JOAQUIN VALLEY CA
437 PM PDT FRI MAY 6 2016

CAZ089-091-070015-
WEST-CENTRAL SAN JOAQUIN VALLEY CA-
SOUTHWESTERN SAN JOAQUIN VALLEY CA-
437 PM PDT FRI MAY 6 2016

THE NATIONAL WEATHER SERVICE IN HANFORD CA HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
 SOUTHWESTERN KINGS...SOUTHWESTERN FRESNO AND NORTHWESTERN KERN
COUNTIES
 UNTIL 515 PM PDT

AT 436 PM PDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 23
MILES SOUTH OF AVENAL...OR 29 MILES EAST OF PASO ROBLES. THIS STORM
WAS NEARLY STATIONARY.

NICKEL SIZE HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
AVENAL...COALINGA...HURON...ZAPATO CHINO CREEK...BLACKWELLS CORNER...
KETTLEMAN HILLS...CASTLE MOUNTAIN...TWISSELMAN AND KETTLEMAN CITY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3637 11998 3536 11972 3532 11981 3535 11981
      3535 11988 3544 11988 3544 11999 3553 12009
      3562 12009 3562 12019 3578 12020 3583 12025
      3588 12025 3591 12032 3597 12036 3597 12043
      3602 12052 3610 12060 3611 12065 3616 12067
TIME...MOT...LOC 2336Z 354DEG 1KT 3570 12014

SROWE
Special weather statement, May 6, 4:52 PM PDT, 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN JOAQUIN VALLEY CA
452 PM PDT FRI MAY 6 2016

CAZ089-090-070030-
WEST-CENTRAL SAN JOAQUIN VALLEY CA-EAST-
CENTRAL SAN JOAQUIN VALLEY CA-
452 PM PDT FRI MAY 6 2016

THE NATIONAL WEATHER SERVICE IN HANFORD CA HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
 CENTRAL FRESNO COUNTY
 UNTIL 530 PM PDT

AT 451 PM PDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
TRANQUILITY...OR 19 MILES SOUTH OF MADERA...MOVING EAST AT 10 MPH.

NICKEL SIZE HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
KERMAN AND SAN JOAQUIN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 3658 12023 3676 12022 3679 12000 3659 11998
TIME...MOT...LOC 2351Z 269DEG 9KT 3669 12016

SROWE
Local storm report, May 6, 4:54 PM PDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HANFORD CA
454 PM PDT FRI MAY 6 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0446 PM     DEBRIS FLOW      4 SSE GRAPEVINE         34.89N 118.91W
05/06/2016                   KERN               CA   LAW ENFORCEMENT

            MUD COVERING ALL 4 LANES ON NORTHBOUND SIDE
            OF INTERSTATE 5 ABOUT 1.5 MILES NORTH OF FT
            TEJON RD. ALSO HEAVY RAIN REPORTED.

&&

BSO

The office that day

Everything else NWS Hanford, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 6, 5:11 PM PDTSpecial Weather StatementHNXKings49 min
May 6, 5:14 PM PDTSpecial Weather StatementHNXFresno46 min
May 6, 5:27 PM PDTSevere Thunderstorm WarningHNXFresno48 min
May 6, 5:43 PM PDTFlash Flood WarningHNXFresno92 min
May 6, 5:50 PM PDTAreal Flood AdvisoryHNXFresno, Kern, Kings3 hr
May 6, 5:52 PM PDTSpecial Weather StatementHNXKern38 min
May 6, 5:53 PM PDTAreal Flood AdvisoryHNXFresno3 hr
May 6, 6:03 PM PDTSpecial Weather StatementHNXFresno42 min
May 6, 6:08 PM PDTAreal Flood AdvisoryHNXKern2 hr
May 6, 6:10 PM PDTSpecial Weather StatementHNX80 min
May 6, 6:31 PM PDTSpecial Weather StatementHNXKern59 min
May 6, 6:36 PM PDTSevere Thunderstorm WarningHNXKern39 min
May 6, 6:43 PM PDTFlash Flood WarningHNXKern92 min
May 6, 7:35 PM PDTSpecial Weather StatementHNXTulare40 min
May 6, 7:40 PM PDTSpecial Weather StatementHNXKern50 min
May 6, 8:21 PM PDTAreal Flood AdvisoryHNXKern, Tulare54 min
May 6, 8:35 PM PDTSpecial Weather StatementHNXTulare40 min
May 6, 9:29 PM PDTAreal Flood AdvisoryHNXKern, Tulare2 hr
May 6, 11:30 PM PDTAreal Flood AdvisoryHNXKern, Tulare60 min
May 7, 4:08 AM PDTFlash Flood WatchHNX16 hr
May 7, 2:07 PM PDTAreal Flood AdvisoryHNXKern113 min
May 7, 4:21 PM PDTAreal Flood AdvisoryHNXKern54 min

Nearby

Flash Flood Warnings in California, 2016Every flash flood warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.